Dangers of Fentanyl
October 20, 2022
Students are increasingly being warned of the dangers of a drug known as Fentanyl after teen overdose deaths from the drug have tripled in the past few years.
According to the National Institute of Drugs, Fentanyl is “a powerful synthetic opioid that is similar to morphine, but is 50 to 100 times more potent.” Fentanyl is a prescription drug that is used as a strong pain reliever, but because of its high potential of addiction, people can easily overdose on it. Unlike other pain reliever medications like Ibuprofen, Fentanyl is only prescribed for severe pain, after surgery, or for cases of advanced-stage cancer.
According to Harvard.edu, Fentanyl is 100 times more potent than morphine and 50 times stronger than heroin. According to the United States Drug Enforcement Administration (DEA), “Because of its powerful opioid properties, Fentanyl is also diverted for abuse.” Add to that the fact that synthetic forms of Fentanyl are relatively cheap and easy to make, and you can see why it has become a favorite drug for drug cartels and traffickers.
Since it is so potent, it is very easy to overdose on Fentanyl, even from a single pill. For example, according to the Los Angeles Times, 15-year-old Melanie Ramos, a student at Helen Bernstein High School in Hollywood, died recently after ingesting a single Fentanyl pill. Police believe she thought she was purchasing Percocet, another type of opioid which can produce a high when swallowed or crushed up and snorted.
According to American Addiction Centers, symptoms of Fentanyl overdose include small pupils, shallow breathing, vomiting, and cold or pale skin, although the symptoms can vary from person to person.
According to the Minnesota Health Department, “most overdose deaths in 2021 were associated with Fentanyl.” From 2020 alone 1,286 people died from Fentanyl overdose.
The amount of overdoses caused by Fentanyl has gotten so bad that it is now the number one cause of death between the ages of 18-45, topping Covid-19, suicide, and car accidents. According to “Drug.com,” a website that specializes in drug facts and statistics, note that “Fentanyl is extremely potent and kills quickly. In fact, more than 56% of people who died from fatal overdoses involving the drug ‘had no pulse when first responders arrived’ on the scene, said a team of researchers led by Julie O’Donnell.”
At FCHS, the school resource officers are trying to educate students about Fentanyl. According to School Resource Officer Carter Henley, “Fentanyl is incredibly dangerous for many reasons. First, in powder form it can be easily mixed with other drugs, both illegal and legal.” She noted that Fentanyl can easily kill anyone who gets their hands on it. “It can be made into pills and passed off as something else, or it can be found in liquid form and used as a nasal spray.” Henley said that students can overdose quickly from using even a small amount of Fentanyl.” Over 150 people die from fentanyl related overdoses every day.”